Welcome!


Thanks for visiting! My goal here is to discuss the latest scientific research to separate the good from all that "guff" in nutritional sciences and all aspects of human health. Because the more you Know, well...the more you Know!

Looking for a specific post? You can browse the Most Read Posts, the Blog Archives, or use the Search function in top left of this page. Thanks for your support and stay healthy!

Monthly 3D Poll

2012-06-08

Popular Antibiotic Increases Risk of Cardiac Death

Before I get to this study on antibiotics, I just wanted to quickly discuss social hygiene and social responsibility. On a couple separate occasions recently, I've shook the hand of sick person without them disclosing the fact that they're sick. Now, I'm not a germophobe (well maybe about 3 on a scale of 1 to 10), but I can't believe I even have to write about this.

For the record, if you're sick, YOU have a responsibility--as a member of our society who chooses to live and interact in a community setting (as opposed to isolation somewhere far from others)--to do ALL that you can to ensure that whatever communicable disease you have, doesn't get passed on to anyone.

This not only means basic hygiene (frequent hand washing, coughing/sneezing into your elbow, etc.), but also full disclosure with anyone you may touch directly (e.g. shaking hands) or indirectly (touching something that someone else may touch afterwards).

Please, be considerate to others and recognize the fact that we all live together. Is there value in getting sick and building an immunity? Of course! But this will happen even with exceptional social hygiene, and we don't need to function as willing vectors in propagating some DNA of unknown origin.

Ok, now back to the program...

The FDA has announced it will review a new study recently published that shows patients taking azithromycin (Zithromax, one of the world's best-selling antibiotics) face a small increased risk for sudden cardiac death compared with patients taking amoxicillin, ciprofloxacin, (other types of antibiotics) or no antibiotic at all.

The observational study in question looked at patients receiving a 5-day course of azithromycin. The issue of these types of antibiotics increasing the risk for cardiovascular death has been on the FDA's radar since last year. In March, the FDA revised the warnings section of an extended-release, oral suspension version of azithromycin (Zmax) to mention reports of QT-interval prolongation and "torsades de pointes" and advised doctors to avoid prescribing the antibiotic for patients with known QT-interval prolongation, patients with low potassium levels, or those taking drugs that prolong the QT interval.

QT-interval prolongation can trigger an abnormal and sometimes fatal heart arrhythmia (called torsades de pointes), and has also been linked to other antibiotic drugs in its class. This class, called macrolides, also includes clarithromycin (Biaxin) and erythromycin--labels for both of these also mention QT-interval prolongation. The FDA will be revising the labels of other macrolides in a similar fashion.



Sources:

Related posts:

Click HERE to subscribe to Know Guff by email

2 comments:

  1. Have you posted the Clindamycin and C-diff deaths?

    ReplyDelete
    Replies
    1. No, I have not. However, if you send me the reference and it's relatively new data or a recently published study, I'll have a look and consider posting it.

      Delete

Please use your name or alias. Due to a large volume of spam comments (as "Anonymous") all comments from "Anonymous" will be automatically deleted. Thanks.